MAUDE Adverse Event Report: SYNTHES ELMIRA 2.7/3.5MM VA-LCP ANTEROLATERALDISTAL TIBIA PLATE/8 HOLES/RIGHT; PLATE, FIXATION, BONE

SYNTHES ELMIRA 2.7/3.5MM VA-LCP ANTEROLATERALDISTAL TIBIA PLATE/8 HOLES/RIGHT; PLATE, FIXATION, BONE
Catalog Number 02.118.206
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Failure of Implant (1924); Impaired Healing (2378); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Additional device product code is hwc.The subject device is not expected to be returned to the synthes manufacturer for evaluation.The investigation could not be completed; no conclusion could be drawn, as no product was received.A device history record (dhr) review was performed for the subject device lot.Manufacturer: (b)(4).Date of manufacture: oct 7, 2015.The review of the dhr revealed no complaint related anomalies.The dhr shows this lot of 2.7/3.5mm va-lcp anterolateral distal tibia plate/8 holes/right (part number 02.118.206, lot number 9913823) was processed through the normal manufacturing and inspection operations with no non-conformances or rework noted.This order met all dimensional and visual criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.A review of the raw material device history record revealed this lot met all specifications with no non-conformances or rework noted.(b)(4).If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a revision surgery was performed due to a nonunion and plate breakage.The initial open reduction internal fixation (orif) of the right pilon fracture procedure was performed on (b)(6) 2016.Patient was initially implanted with one (1) 2.7mm/3.5mm variable angle (va) locking compression plate (lcp), unknown quantity of 3.5mm cortical screws, and an unknown quantity of 2.7mm va locking screws.During a follow up visit on an unknown date, it was discovered by x-ray that the plate had broken and patient had nonunion.The x-rays did not show any screw breakage.It is unknown how the breakage and nonunion were discovered and if patient reported any adverse events.Patient had revision surgery on (b)(6) 2017.During revision surgery, it was discovered that the heads of four (4) 2.7mm va locking screws had broken during removal.It is unknown if the screws broke prior or during revision surgery.No fragments were generated due to broken devices.The implants were easily removed without requiring medical intervention.The cortical screws and remaining va locking screws were removed intact.Patient was revised to one (1) 3.5mm lcp antero-lateral plate and unknown quantity of screws.Surgeon also added one (1) 3.5mm reconstruction plate to the fibia and unknown quantity of screws for stabilization.The revision surgery was successfully completed without surgical delay.The patient outcome was reported as stable.This report addresses the postoperative breakage of the plate, nonunion, and the resulting revisions surgery.The incident of the intraoperative 2.7mm screw breakage is addressed in related complaint (b)(4).Concomitant medical products: 2.7mm va locking screws (part # unknown, lot # unknown, quantity of 4) and 3.5mm cortical screws (part # unknown, lot # unknown, quantity unknown).This report is 1 of 1 for (b)(4).

Brand Name
2.7/3.5MM VA-LCP ANTEROLATERALDISTAL TIBIA PLATE/8 HOLES/RIGHT
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SYNTHES ELMIRA
35 airport road
horseheads NY 14845
MDR Report Key6294243
Report Number3003506883-2017-10013
Device Sequence Number16155319
Product Code HRS
UDI-Device Identifier10886982038388
UDI-Public(01)10886982038388(10)9913823
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K121601
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 01/11/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number02.118.206
Device Lot Number9913823
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/11/2017
Initial Report FDA Received Date02/01/2017
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN 2.7MM VA LOCKING SCREWS, QTY 4; UNKNOWN 3.5MM CORTICAL SCREWS, QTY UNKNOWN.
Outcome Attributed to Adverse Event Required Intervention;
Patient Weight78